Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 88, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2013, 4:16 PM MST for Cochise County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2013, 4:16 PM MST (23:16 UTC)
- Expired
- Sep 8, 2013, 5:00 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WUUS55 KTWC 082316 SVRTWC AZC003-090000- /O.NEW.KTWC.SV.W.0088.130908T2316Z-130909T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 416 PM MST SUN SEP 8 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF WILLCOX... * UNTIL 500 PM MST * AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF WILLCOX...AND MOVING NORTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3225 11009 3232 10971 3199 10970 3197 10994 TIME...MOT...LOC 2316Z 165DEG 12KT 3208 10984 $$
2 follow-up statements
309 WWUS55 KTWC 082325 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 425 PM MST SUN SEP 8 2013 AZC003-090000- /O.CON.KTWC.SV.W.0088.000000T0000Z-130909T0000Z/ COCHISE AZ- 425 PM MST SUN SEP 8 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR CENTRAL COCHISE COUNTY... AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COCHISE...OR 10 MILES SOUTH OF WILLCOX...MOVING NORTH AT 25 MPH. THE STRONG WINDS WILL LIKELY RESULT IN SIGNIFICANT BLOWING DUST FROM THE WILLCOX PLAYA. THIS DUST WILL THEN MOVE INTO THE CITY OF WILLCOX REDUCING VISIBILITIES TO BELOW A QUARTER MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITES WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS. && LAT...LON 3225 11009 3232 10971 3199 10970 3197 10994 TIME...MOT...LOC 2323Z 169DEG 23KT 3215 10988 $$
670 WWUS55 KTWC 082357 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 457 PM MST SUN SEP 8 2013 AZC003-090006- /O.EXP.KTWC.SV.W.0088.000000T0000Z-130909T0000Z/ COCHISE AZ- 457 PM MST SUN SEP 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL EXPIRE AT 500 PM MST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS FALLEN BELOW SEVERE THRESHOLDS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 500 PM MST. HOWEVER...STRONG STORMS PERSIST OVER AND NEAR WILLCOX...PRODUCING STRONG WIND GUSTS...SMALL HAIL AND HEAVY RAINFALL. LAT...LON 3225 11009 3232 10971 3199 10970 3197 10994 TIME...MOT...LOC 2356Z 170DEG 18KT 3232 10976 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:25 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 8, 2:25 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 225 PM MST SUN SEP 8 2013 .SYNOPSIS...ABUNDANT MOISTURE WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. A GRADUAL DECREASE IN MOISTURE WILL THEN LEAD TO REDUCED SHOWER AND THUNDERSTORM ACTIVITY DURING THE SECOND HALF OF THE UPCOMING WEEK. && .DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WERE ONGOING ACROSS SE AZ THIS AFTERNOON. MOST VALLEY LOCALES HAVE ONLY RECEIVED JUST A FEW HUNDREDTHS OF AN INCH SINCE LATE THIS MORNING. HOWEVER...2 ALERT GAGES SOUTHWEST OF TUCSON RECORDED NEARLY TWO-THIRDS OF AN INCH IN ABOUT ONE HOUR. THE CONCERN INTO THIS EVENING CONTINUES TO BE THE POTENTIAL FOR HEAVY RAINFALL. BASED ON VARIOUS 08/12Z GUIDANCE...APPEARS THAT LOCALLY HEAVY RAINFALL WILL BE MORE LIKELY VERSUS WIDESPREAD HEAVY RAINFALL. HAVE ALSO NOTED THAT SOME MESOSCALE MODELS DEPICT DRY CONDITIONS ACROSS MUCH OF THE AREA FROM AROUND MIDNIGHT UNTIL DAYBREAK MON. FOR NOW HAVE MAINTAINED SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TSTMS THROUGH TONIGHT. MON... 08/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING THE DEEPER MOISTURE AXIS TO BE OVER CENTRAL AND ERN SECTIONS MON AND MON NIGHT. HAVE NOTED A SLIGHT DOWNWARD TREND IN MODEL POPS VERSUS PREVIOUS SOLUTIONS. FOR NOW HAVE RULED OUT A FLASH FLOOD WATCH ISSUANCE WITH THE EXPECTATION THAT RAINFALL AMOUNTS WILL BE SIMILAR TO TODAY. THE UPSHOT...SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS. TUE-WED... THE PROSPECT FOR SEVERE THUNDERSTORMS MAY INCREASE PARTICULARLY TUE AFTERNOON/EVENING AS AXIS OF DEEPER MOISTURE SHIFTS EWD INTO WRN NEW MEXICO. MEANWHILE...MID-LEVEL DRYING IS PROGGED TO MOVE INTO WRN SECTIONS IN RESPONSE TO SWLY FLOW ALOFT AROUND WEAK LOW PRESSURE CENTERED OVER THE GREAT BASIN. THE INTERFACE BETWEEN THE DEEPER MOISTURE JUST EAST OF THE AREA AND THE SOMEWHAT DRIER AIR WEST MAY LEAD TO STRONGER THUNDERSTORMS TUE AFTERNOON AND TUE EVENING...AND PERHAPS NEAR THE NEW MEXICO BORDER WED AFTERNOON. THUR-SUN... EXPECT SOMEWHAT LESS COVERAGE OF SHOWERS/TSTMS AS DEEPER MOISTURE IS PROGGED TO REMAIN JUST EAST OF THIS FORECAST AREA. HAVE MAINTAINED SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS ACROSS ERN SECTIONS WITH ISOLATED SHOWERS/TSTMS FROM TUCSON WWD/NWWD. HIGH TEMPS MON-TUE ARE FORECAST TO AVERAGE ABOUT 10 DEGS F OR SO BELOW NORMAL. A WARMING TREND IS ON TAP WED-FRI...WITH DAYTIME TEMPS NEXT WEEKEND TO TREND CLOSE TO SEASONAL NORMALS FOR MID-SEPTEMBER. && .AVIATION...VALID THRU 00Z 9/10. AMPLE MID LVL MOISTURE ACROSS THE AREA WILL KEEP SCT-BKN CLOUD DECK THRU THE PERIOD. TS W OF THE KTUS-KOLS LINE WILL CONTINUE TO DEVELOP AND MOVE NE-WARD. MEAN FLOW TO THE NE WILL LIKELY LIMIT TS DEVELOPMENT NEAR KOLS...THOUGH E OF THE TERMINAL NEAR THE HIGHER TERRAIN /OR NEAR KFHU|KALK/ EXPECT TS DEVELOPMENT. TS DEVELOPMENT IS EXPECTED TO DIMINISH OVER THE NEXT FEW HOURS AS MID LVL INSTABILITY LESSENS. STILL...GIVEN MOISTURE IN PLACE EXPECT CONTINUED -RA ACROSS THE FORECAST AREA. OTHERWISE...LIGHT ELY/SELY FLOW AND VFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE WILL RESULT IN ELEVATED RAIN CHANCES THROUGH TUESDAY. THEREAFTER...A GRADUAL DRYING TREND WILL LEAD TO LOWER RAIN CHANCES DURING THE LATTER PART OF THE WEEK. BELOW NORMAL DAYTIME TEMPERATURES WILL OCCUR THROUGH WEDNESDAY FOLLOWED BY A WARMING TREND THURSDAY AND FRIDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS AVIATION/FIRE WEATHER...MEADOWS
In the hours before
Special weather statement, Sep 8, 2:25 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN SEP 8 2013
AZZ508-512-082215-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
225 PM MST SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 315
PM MST...
AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES WEST OF RODEO...MOVING NORTHWEST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
COCHISE COUNTY.
LAT...LON 3155 10956 3171 10964 3185 10959 3193 10950
3189 10935 3175 10923 3149 10934
TIME...MOT...LOC 2125Z 139DEG 7KT 3170 10943Special weather statement, Sep 8, 3:37 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST SUN SEP 8 2013
AZZ509-510-082315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
337 PM MST SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND
SOUTHEASTERN GRAHAM COUNTIES UNTIL 415 PM MST...
AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS DETECTING
A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF CLIFTON...OR 35 MILES
EAST OF SAFFORD...MOVING NORTH AT 15 TO 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON...MORENCI AND GUTHRIE.
LAT...LON 3243 10906 3243 10921 3309 10989 3339 10919
3320 10904 3274 10904
TIME...MOT...LOC 2236Z 159DEG 11KT 3295 10911Special weather statement, Sep 8, 4:02 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 402 PM MST SUN SEP 8 2013 AZZ507-508-512-513-082330- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 402 PM MST SUN SEP 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430 PM MST... AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF WILLCOX...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX...KANSAS SETTLEMENT... DRAGOON AND COCHISE. LAT...LON 3214 11012 3232 10972 3192 10963 3179 10990 TIME...MOT...LOC 2302Z 165DEG 23KT 3203 10979
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Sep 7, 5:51 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Sep 7, 6:41 PM MST | Special Weather Statement | TWC | Graham | 64 min |
| Sep 8, 12:45 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 8, 2:25 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Sep 8, 3:37 PM MST | Special Weather Statement | TWC | Greenlee | 38 min |
| Sep 8, 3:47 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 88 min |
| Sep 8, 4:02 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Sep 8, 4:43 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 2 hr |
| Sep 8, 4:49 PM MST | Special Weather Statement | TWC | Graham | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.